While evidence linking antiretroviral therapy to bone loss grows, so does the confusion around which anti-HIV drugs may be responsible for the condition. Two new studies have found that starting and maintaining antiretroviral therapy was linked to a decrease in bone mineral density, but neither study could identify specific anti-HIV drugs responsible for the decrease. With a growing push to earlier treatment of HIV, bone loss may become a more pressing clinical issue for people with HIV and their doctors.
Bone loss is more common among people with HIV than the general population, as high as three times more prevalent according to one estimate. Many of the traditional risk factors for osteoporosis, such as low testosterone levels, low body weight, smoking and drinking alcohol, are also more common and likely to play a role in the increased prevalence in the HIV-positive population.
Antiretroviral therapy is another factor that has been associated with bone loss. A systematic review of cross-sectional studies identified the thymidine analogue reverse transcriptase inhibitors AZT (zidovudine, Retrovir) and d4T (stavudine, Zerit) and the protease inhibitor class as risk factors for decreased bone mineral density (BMD), a marker used to track changes in bone.
Two studies have appeared in the published literature. In the 31stJuly issue of AIDS, Birgit Grund of the University of Minnesota and the international team behind the SMART study report on the results of a body composition substudy, while in the 15th August issue of Journal of Acquired Immune Deficiency Syndromes, Todd Brown, of John Hopkins University, Baltimore, and researchers from Abbott Laboratories, the makers of Kaletra (lopinavir/ritonavir), report on study 613.
The SMART Body Composition substudy was a prospective, randomised substudy among 214 SMART study participants from sites in the United States, Australia and Spain. The SMART study was designed to compare continuous antiretroviral therapy with CD4 cell-guide treatment interruptions. Drug regimens were not defined by the study protocol. The SMART study was ended early in 2006 when it became clear that interrupted therapy was associated with increased risks of death and disease. Participants co-enrolled in the body composition substudy and had their BMD assessed using DEXA and quantitative CT scans of hip and spine bone at baseline and then once a year for a mean follow-up time of 2.4 years.
Study 613 compared changes into total BMD over 96 weeks in 106 US participants who had never taken HIV treatment. Participants were randomised to receive either efavirenz (Sustiva, also marketed as Stocrin) or Kaletra along with AZT plus 3TC (lamivudine, Epivir). After 24 weeks, participants receiving Kaletra and who had achieved an undetectable viral load had AZT plus 3TC removed from their regimen. They continued on Kaletra monotherapy until the end of the study.
Changes in BMD
Over the course of the SMART substudy, BMD in the continuous suppression group dropped on average between 0.4% and 2.4% (all differences statistically significant), depending on the site measured. BMD remained stable or increased in the intermittent group during the first year, a time when most participants in this group were off therapy. After the first year, BMD also began to fall in the intermittent group at a rate similar to that seen in the continuous group.
In study 613, researchers found that after 96 weeks, the mean percent change from baseline in total BMD was -2.5% for those taking Kaletra and -2.3% for those taking efavirenz (p < 0.01 for within group changes, p = 0.86 for between group difference). There was no change in the rate of loss was found when participants switched to Kaletra monotherapy.
Both groups note that the observed rates of loss are similar to those found in other studies of bone loss among HIV-positive people on antiretroviral therapy. SMART study researchers note that some of the rates of loss seen in their group, which comprised predominantly men in their mid-40s, were similar to those seen in postmenopausal women age 55 to 75 years.
Impact of specific drugs
Both studies also attempted to assess the impact of specific drugs on BMD. SMART study authors report “In the [continuous group], cumulative use of stavudine [d4T] and zidovudine [AZT] were each associated with loss in spine BMD, consistent with other studies. Cumulative use of lopinavir/r [Kaletra] was associated with BMD loss at the spine (by qCT) and total hip.”
Study 613 authors note they observed no difference between the Kaletra and efavirenz arms. Moreover, they write that with “simplification to [Kaletra] monotherapy at 24 weeks, we observed no evidence of an alteration in the trajectory of BMD changes in the [Kaletra] group, suggesting that [AZT]/3TC does not have an additive effect on total BMD loss.”
Both groups acknowledge that given the limitations of their studies, these findings are preliminary and require further investigation.
The clinical implications of these results are unclear, but the SMART study authors write in conclusion, “Given the current trend to initiate ART earlier in the course of HIV infection and the importance of maintaining continuous ART, our data suggest that low BMD may become more prevalent as more patients use ART for decades, possibly resulting in higher fracture rates.”
Brown TT et al. Loss of bone mineral density after antiretroviral therapy initiation, independent of antiretroviral regimen. J Acquir Immune Defic Syndr 51:554–561, 2009.
Grund B et al. Continuous antiretroviral therapy decreases bone mineral density. AIDS 23:1519–1529, 2009.